Opioid Epidemic: Individuals and Families

Prevention

There are several steps you can take to help prevent opioid misuse and addiction:

  • Never take more than the prescribed dose and always follow prescribed directions. If you miss a dose, do not take a double dose to catch up.
  • Do not combine opioids with alcohol.
  • Do not combine opioids with other medications or drugs without your doctor’s approval.
  • Stop taking opioid medications as soon as your doctor agrees they are no longer needed.
  • Always follow the prescribed directions.
  • When taking liquid doses, use an accurate measuring device and measure out only the prescribed amount.
  • Use the medication only in the form in which it was prescribed.
  • Never use another person’s prescription or share your prescription with others.
  • Do not drive a car or operate heavy machinery.

 
Drug Take-back

Unwanted prescription drugs should be disposed of at an official drug take-back site. This prevents prescription drugs from falling into the wrong hands.

 
Webinars on Preventing Prescription Drug Abuse


Information on prevention for parents, students, educators, coaches may be found here

PDMP 

The Georgia Prescription Drug Monitoring Program is an electronic database used to monitor the prescribing and dispensing of controlled substances. The PDMP can help eliminate duplicative prescribing and overprescribing of controlled substances and provide a prescriber or pharmacist with critical information regarding a patient’s controlled substance prescription history and protect patients at risk of abuse.

Patients can obtain copies of their PDMP reports. To do this, please fill out and send a Patient Request Form to pdmpsupport@dph.ga.gov. Patients will then be provided with a copy of their report. 

Signs of an Overdose and Steps to Take

#1 sign of opioid overdose is unresponsiveness

Other signs include:

  • Awake, but unable to talk
  • Limp posture
  • Face is pale or clammy
  • Blue fingernails and lips
  • For lighter skinned people, the skin tone turns bluish purple; for darker skinned people, the skin tone turns grayish or ashen
  • Breathing is very slow and shallow, erratic or has stopped
  • Pulse is slow, erratic or not there at all
  • Choking sounds or a snore-like gurgling noise (sometimes called the “death-rattle”)

 
Steps to take for opioid overdose victims

1. Call 911 immediately, report a drug overdose, and give the street address and location of the victim. If there are other persons available, send someone to wait for the ambulance and guide the emergency medical technicians to the victim. Georgia has a medical amnesty law that protects victims and callers seeking medical attention for alcohol and drug overdoses. For more information, please see the next section. 

2. Try to wake the victim by speaking loudly, pinching, or rubbing your knuckles vigorously up and down the sternum (the bony part in the middle of the chest.) 

3. Make sure the victim is breathing. If not, administer rescue breathing (mouth-to-mouth) if appropriate, by pinching the victim’s nose shut and blowing into the mouth. Lay the victim on their side after they have resumed breathing on their own.

4. Administer an opioid antagonist, such as Naloxone, if you have it and know how to use it.

5. Stay with the victim until help arrives, and act quickly to administer rescue breathing if they stop breathing.

6. Encourage the victim to cooperate with the ambulance crew.

 
Georgia’s Medical Amnesty Law

Although most overdoses occur in the presence of others, fear of arrest and prosecution prevent many people from calling 911. Georgia’s Medical Amnesty Law protects victims and callers seeking medical assistance during drug or alcohol overdose situations. This law provides:

  • Limited liability for possession of small amounts of drugs and/or alcohol; this applies to the victim as well as the caller
  • Limited liability for breaches of parole, restraining order, probation and other violations
  • Naloxone immunity for prescribers, pharmacists, and first responders 

Naloxone Administration

Naloxone is only a short-term treatment for an overdose. It is essential to notify medical professionals as quickly as possible.

Naloxone blocks or reverses the effects of opioid medication, including extreme drowsiness, slowed breathing or loss of consciousness. Naloxone is used to treat a narcotic overdose emergency. It should be used until the patient can receive emergency medical care for an overdose.

Learn how to administer Naloxone.

Naloxone Standing Order

There are two ways to obtain a naloxone rescue kit from a pharmacy in Georgia:

1. Get a prescription from your prescriber, and take it to a pharmacy that stocks naloxone.

2. Go directly to a pharmacy and request a naloxone kit. A standing order for naloxone was issued to all pharmacies in Georgia on Dec. 14, 2016, and a prescription for naloxone is not needed.  

Harm Reduction

Many illicit drugs are now laced with fentanyl or other stronger opioids. People who use illicit drugs can take measures to reduce the risk of overdosing, such as having naloxone on hand and never using alone. 

Beyond the risk of overdosing, injection drug use can cause people to contract or transmit infectious diseases, such as HIV or Hepatitis. To reduce this risk, people who inject drugs should always use safe injection practices, including never sharing needles and always sterilizing injection sites. For more information about harm reduction resources in Georgia, please see the Atlanta Harm Reduction Coalition

 
Neonatal Abstinence Syndrome

Neonatal Abstinence Syndrome (NAS) is a drug withdrawal syndrome that results from the sudden discontinuation drugs used by the mother during pregnancy.

NAS most often is caused when a woman takes opioids (e.g. morphine, methadone, oxycodone) during pregnancy, but can also occur with antidepressants and benzodiazepines. It also can occur when a woman is using illegal drugs, such as heroin, methamphetamines, and barbiturates.

NAS is a Notifiable Condition in Georgia as of January 1, 2016. Gathering information about the incidence of NAS will help DPH to develop policies and programs aimed at reducing the number of babies who are born with NAS.  For more information about NAS, visit Neonatal Abstinence Syndrome

Treatment Resources

Georgia Crisis and Access Line for opioid addiction and withdrawal
The longer opioid drugs are used, the greater the danger of addiction. Once addicted, withdrawal symptoms occur upon stopping use of the drug. These include pain, nausea, vomiting, muscle cramps, depression and anxiety, and they can last for a week or more. It is dangerous to go through opioid withdrawal without medical assistance. Call the Georgia Crisis and Access Line for help at 800-715-4225.

SAMHSA Treatment Services Locator has resources for locating addiction treatment service providers in Georgia and throughout the country, and collects information on thousands of state-licensed providers who specialize in treating substance use disorders, addiction, and mental illness. 

Georgia Department of Behavioral Health and Developmental Disabilities (DBHDD) Office of Addictive Diseases has information on DBHDD’s strategic planning and community addiction resources. 

Georgia Overdose Prevention is a grassroots organization comprised of parents, healthcare professionals, harm reduction advocates and friends of those who have lost loved ones to accidental drug overdose. The group was formed to create and advocate for the passage of the Georgia 911 Medical Amnesty Law. Inspired by the lives that have been saved by the passage of the Medical Amnesty Law, Georgia Overdose Prevention is now focused on education, implementation and development of resources for Georgia's 911 Medical Amnesty Law.

Dose of Reality GA has information on the dangers of opioid use, preventing addiction and safe drug storage. 

Emory Center for Maternal Substance Abuse and Child Development has information about opioid use during pregnancy. 

How to Contact Law Enforcement / Report a Complaint to Drug Enforcement Administration: 

Georgia Board of Pharmacy

Georgia Bureau of Investigation GBI Tip Line

Regional Drug Enforcement Offices

Georgia Composite Medical Board

To report an increase in overdoses, a potential overdose cluster, or any other unusual drug-related event, call the Georgia Poison Center at 1-800-222-1222.


 

Page last updated 11/21/2019